Wyoming, 2016

Hail in Wyoming, June 12, 2016

June 12, 2016 · NWS RIW · 2 events in 2 counties and zones

A moist southerly flow combined with an upper-level disturbance approaching from the west to trigger thunderstorms that moved northeast from Utah and became severe in southern Wyoming. Quarter-sized hail was reported from Green River to Rock Springs in Sweetwater County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A moist southerly flow combined with an upper-level disturbance approaching from the west to trigger thunderstorms that moved northeast from Utah and became severe in southern Wyoming. Quarter-sized hail was reported from Green River to Rock Springs in Sweetwater County. Up to 400 customers were without power at the peak of the storm. Another severe thunderstorm moved into Lincoln County and dropped hail up to the size of ping pong balls in and around Kemmerer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 12, 12:58 PM MST, 47 minutes earlier.

Area forecast discussion, Jun 12, 12:58 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
158 PM MDT SUN JUN 12 2016

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

Today has trended much cooler and more moist behind yesterdays
cold front. As a result, capes are much higher over the Wind River
Basin where the bulls eye is for capes over the entire CWA is 1160
J/Kg right over Riverton at the time of this writing. Northeast
of there the airmass is much more stable where a deck of
stratocumulus has kept Johnson county cloudy and cool. South and
west Wyoming have dew points that are a bit lower, in the upper
30s to low 40s as apposed to upper 40s to low 50s east of the
divide. However, strong thunderstorms are already moving into
northeast into southwest Wyoming. On the assumption that the solar
insulation will increase just enough in our northeast zones to
warm them up a bit, some of the strongest thunderstorms of the
rest of the day today will likely occur from Riverton east.
Satellite loop is showing a hint of some cumulus forming outside
the slowly shrinking stratocumulus deck in Johnson County. Another
area where afternoon convection may be delayed will be northwest
Wyoming where stratiform clouds have been prevalent. Heavy
rainers are likely with this afternoon and evenings activity in
the eastern zones along with gusty winds and small hail possibly
everywhere. A northern stream shortwave and an associated right
entrance region of the jet streak will add to the lift today.

Then Monday is shaping up to be an active day as well. We have a
shortwave trough scheduled to come through Monday along with an
associated mid and low level circulation progged to track east
across northern Wyoming. We will be under the left front quadrant
of the next jet streak as well. The best capes will be over
Natrona and Johnson Counties for the strongest activity to take
place there later Monday along with a very good chance of t
storms everywhere else. Heavy rain is expected with the eastern
cells.

On Tuesday, our northwest zones will get glanced by a shortwave
tracking northeast across the Pacific Northwest for a chance of
thunderstorms in that neck of the woods later Tuesday. Then on
Wednesday, the Four Corners high will build into the area for
warmer and drier weather.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

Mean trough holds along the West Coast through Friday before it
likely weakens and moves north along the Canadian border as the
Southern Plains upper high expands northward. End result for us is a
warm/hot, dry and breezy Wednesday through Friday period before a
front approaches. Only the northwest portions will be close enough
to this trough to see some ocnl ripples in the flow clip the area
with clouds, cooler temps and possibly a few showers/tstms. Leaning
towards the GFS/GEM idea with front moving across the rest of the
area Saturday into Saturday night with some tstms with fropa. Cooler
most areas then Sunday and depending on how this front comes through
could see some moisture return late Sunday leading to some
thunderstorms east of the divide. We'll see how this evolves with
time.

&&

.AVIATION.../00Z ISSUANCE/

An upper level disturbance will move northeast across the area
this evening. The best instability will be from vicinity KCPR-
KRIW where some stronger thunderstorms may produce hail and brief
MVFR conditions. Most areas will see at least isolated to widely
scattered afternoon and evening thunderstorms with a few showers
lingering after midnight. Another disturbance will bring a chance
of more showers and thunderstorms to most of the area Monday
afternoon and evening with the strongest storms over Johnson
County where storms could possibly become severe.

&&

.FIRE WEATHER...

It will be a cooler day following the passage of a cold front.
Relative humidity will remain above critical levels today. An upper
level disturbance will bring another chance of afternoon showers and
thunderstorms today. Any thunderstorm could have erratic downburst
winds and small hail. Heavy rain is possible with the storms in
Natrona and Johnson Counties. Smoke dispersal will be generally fair
east of the Divide and good West of the Divide. There will be
another chance of thunderstorms on Monday as well. The strongest
storms Monday will be over zone 281 and northeast zone 281.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Lipson
Hazardous weather outlook, Jun 12, 2:28 AM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
328 AM MDT SUN JUN 12 2016

WYZ001>020-022>030-131215-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
328 AM MDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...SOME
WITH SMALL HAIL AND STRONG GUSTY WINDS. LOCALLY HEAVY RAIN ALSO
POSSIBLE OVER THE EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS
WILL BE STRONG TO POSSIBLY SEVERE...MAINLY EAST OF THE DIVIDE.
LOCALLY HEAVY RAIN ALSO POSSIBLE OVER THE EAST.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HAIL, WIND GUSTS OVER 40 MPH AND FLOODING. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 12, 12:57 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
157 PM MDT SUN JUN 12 2016

WYZ028-029-122045-
FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
157 PM MDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SWEETWATER COUNTY
UNTIL 245 PM MDT...

AT 157 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF LYMAN...WHICH IS 20 MILES SOUTH OF GRANGER...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LITTLE AMERICA AROUND 230 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRANGER NATURAL GAS
PROCESSING PLANT...TRUMAN ELEMENTARY SCHOOL...MONROE MIDDLE SCHOOL...
GREEN RIVER FMC CORPORATION POWER PLANT...ROLLING GREEN COUNTRY
CLUB...WASHINGTON ELEMENTARY SCHOOL...EXPEDITION ACADEMY IN GREEN
RIVER...TEX'S TRAVEL CAMP...GENERAL CHEMICAL CORPORATION POWER PLANT
AND GREEN RIVER AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 57 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4125 11005 4162 11005 4180 10991 4150 10939
      4118 10993
TIME...MOT...LOC 1957Z 216DEG 27KT 4130 10997

13
Special weather statement, Jun 12, 1:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT SUN JUN 12 2016

WYZ019-030-122100-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-EAST SWEETWATER COUNTY-
215 PM MDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 300 PM MDT...

AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTH OF TABLE ROCK...WHICH IS 23 MILES NORTHWEST OF
WAMSUTTER...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CROOKS GAP AROUND 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.

&&

LAT...LON 4180 10824 4195 10850 4253 10801 4228 10754
TIME...MOT...LOC 2015Z 217DEG 42KT 4192 10827

13

The radar

The Riverton/Lander radar (KRIW), 190 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sweetwater

When
June 12, 1:45 PM MST to 2:07 PM MST
Where
Sweetwater County, Green River to 0.47 mi NW of Rock Spgs
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.520, -109.470

There were numerous reports of one inch diameter hail across Green River and Rock Springs. Trees were stripped of leaves and the hail accumulated on the ground to a depth of a couple of inches.

Hail, Lincoln

When
June 12, 2:30 PM MST to 2:35 PM MST
Where
Lincoln County, 2.49 mi WSW of Kemmerer to 0.26 mi W of Kemmerer
Measured
1.5 in hail
Reported by
Department of Highways
Coordinates
41.791, -110.577

A severe thunderstorm dropped hail the size of quarters and ping pong balls in Kemmerer and at the Port of Entry on the outskirts of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630242, 630243.